Geometric Means of Positive Operators

  • Nakamura, Noboru
  • Received : 2008.01.30
  • Accepted : 2008.05.16
  • Published : 2009.03.31


Based on Ricatti equation $XA^{-1}X=B$ for two (positive invertible) operators A and B which has the geometric mean $A{\sharp}B$ as its solution, we consider a cubic equation $X(A{\sharp}B)^{-1}X(A{\sharp}B)^{-1}X=C$ for A, B and C. The solution X = $(A{\sharp}B){\sharp}_{\frac{1}{3}}C$ is a candidate of the geometric mean of the three operators. However, this solution is not invariant under permutation unlike the geometric mean of two operators. To supply the lack of the property, we adopt a limiting process due to Ando-Li-Mathias. We define reasonable geometric means of k operators for all integers $k{\geq}2$ by induction. For three positive operators, in particular, we define the weighted geometric mean as an extension of that of two operators.


positive operator;geometric mean;arithmetic-geometric mean inequality;reverse inequality


  1. W. N. Anderson, Jr., T. D. Morley and G. E. Trapp, Symmetric function means of positive operators, Linear Algebra Appl., 60(1984), 129-143.
  2. T. Ando, Topics on operator inequalities, Hokkaido Univ. Lecture Note, 1978.
  3. T. Ando, C.-K. Li and R. Mathias, Geometric means, Linear Algebra Appl., 385(2004), 305-334.
  4. E. Andruchow, G. Corach and D. Stojanoff, Geometrical significance of the Lowner-Heinz inequality, Proc. Amer. Math. Soc., 128(1999), 1031-1037.
  5. G. Corach, H. Porta and L. Recht, Convexity of the geodestic distance on spaces of positive operators, Illinois J. Math., 38(1994), 87-94.
  6. B. Q. Feng and A. Tonge, Geometric means and Hadamard products, Math. Inequalities Appl., 8(2005), 559-564.
  7. J. I. Fujii, M. Fujii, M. Nakamura, J. Pecaric and Y. Seo, A reverse inequality for the weighted geometric mean due to Lawson-Lim, Linear Algebra Appl., 427(2007), 272-284.
  8. J. I. Fujii and T. Furuta, An operator version of the Wilf-Diaz-Metcalf inequality, Nihonkai Math. J., 9(1998), 47-52.
  9. J. I. Fujii, M. Nakamura, J. Pecaric and Y. Seo, Bounds for the ratio and difference between parallel sum and series via Mond-Pecaric method, Math. Inequalities and Appl., 9(2006), 749-759.
  10. M. Fujii, S. Izumino, R. Nakamoto and Y. Seo, Operator inequalities related to Cauchy-schwarz and Holder-McCarthy inequalities, Nihonkai Math. J., 8(1997), 117-122.
  11. M. Fujii, J. F. Jiang and E. Kamei, A geometrical structure in the Furuta inequality II, Nihonkai Math. J., 8(1997), 37-46.
  12. M. Fujii and E. Kamei, Mean theoretic approach to the grand Furuta inequality, Proc. Amer. Math. Soc., 124(1996), 2751-2756.
  13. T. Furuta, J. Micic, J. Pecaric and Y. Seo, Mond-Pecaric Method in Operator Inequalities, Monographs in Inequalities I, Element, Zagreb, 2005.
  14. H. Kosaki, Geometric mean of several positive operators, 1984.
  15. F. Kubo, and T. Ando, Means of positive linear operators, Math. Ann., 246(1980), 205-224.
  16. J. Lawson and Y. Lim, A general framework for extending means to higher orders, preprint.
  17. N. Nakamura, Geometric operator mean induced from the Riccati equation, Sci. Math. Japon., 66(2007), 83-87.
  18. R. D. Nussbaum, Hilbert's projective metric and iterated nonlinear maps, Mem. Amer. Math. Soc., 75(391)(1988).
  19. T. Yamazaki, An extension of Kantorovich inequality to n-operators via the geometric mean by Ando-Li-Mathias, Linear Algebra Appl., 416(2006), 688-695.

Cited by

  1. Approximate Joint Diagonalization and Geometric Mean of Symmetric Positive Definite Matrices vol.10, pp.4, 2015,
  2. Fixed Point Algorithms for Estimating Power Means of Positive Definite Matrices vol.65, pp.9, 2017,
  3. Geometric means of structured matrices vol.54, pp.1, 2014,
  4. Weighted geometric mean of n-operators with n-parameters vol.432, pp.6, 2010,
  5. Factorizations and geometric means of positive definite matrices vol.437, pp.9, 2012,
  6. Weighted Geometric Means of Positive Operators vol.50, pp.2, 2010,
  7. The geometric mean of two matrices from a computational viewpoint vol.23, pp.2, 2016,
  8. Riemannian geometry for EEG-based brain-computer interfaces; a primer and a review vol.4, pp.3, 2017,